Advil Poisoning in Dogs
Ibuprofen Toxicity in Dogs
Ibuprofen is a non-steroidal anti-inflammatory drug widely used as a pain reliever and to reduce fever in humans. It is available in many over-the-counter medications (Advil, Motrin, Midol) as well as in prescription strength medications. Although fairly safe for humans, ibuprofen can be harmful to dogs and has a very narrow safety margin, which means that it is safe for dogs only within a very limited dosage range.
Ibuprofen toxicity can occur in dogs and cats alike. If you would like to read more about how cats are affected, please visit this page.
Symptoms of ibuprofen poisoning in dogs may include:
- Bloody feces
- Blood in vomit
- Lack of appetite
- Weight loss
- Gastric (stomach) ulcers and perforation
- Increased thirst
- Increased urination
- Decreased or lack of urine
The consumption of Advil or other ibuprofen-containing medications is the source of poisoning. However, while most cases of ibuprofen ingestion in dogs are accidental, there are some instances where pet owners give ibuprofen-containing medications to their dogs that they believe are harmless.
Ibuprofen inhibits COX enzymes that normally protect the mucosal barrier of the gastrointestinal tract, maintain normal blood flow to the kidneys, and helps to regulate platelet function. When COX enzymes are inhibited, the mucosal lining of the gastrointestinal tract becomes damaged, causing symptoms such as vomiting, nausea, diarrhea, intestinal upset, and gastric ulcers to form. Reduced blood flow to the kidneys causes damage to the kidneys. Reduced platelet aggregation leads to an abnormally increased tendency to bleed.
Upon asking you questions about the dog's medical background, the vet will conduct blood and urine tests to determine potential kidney compromises and the presence of gastrointestinal, renal, and neurological symptoms associated with ibuprofen toxicity in dogs.